Fentanyl: What are the exposure risks?

Urban Security White Paper

Download a PDF version of this story here.

The potency of fentanyl, a powerful synthetic opioid, has created a fear of accidental exposure and overdose among first responders and correctional officers. The drug poses a substantial threat to those who may come into contact through normal daily duties on the job, generating a great deal of anxiety.

However, the fear of death from fentanyl exposure has been exacerbated by media outlets. The Washington Post, New York Times and other publications have reported several incidents of life-threatening fentanyl exposure among first responders.

While accidental ingestion or inhalation of very small amounts of fentanyl can indeed lead to fatalities, the risk of transdermal exposure – absorption into the bloodstream via skin contact with powder particles – has been greatly exaggerated.

The actual risk is in internalizing the drug through inhalation or ingestion. Touching or simply being present in a room with a small amount of the drug is not enough to cause any life-threatening issues – although it is imperative that you minimize skin exposure to better prevent accidentally brushing the powdered drug into the air or against your nose or mouth.

Fentanyl Exposure Risks

Since fentanyl is 30 to 50 times more potent than heroin, just 2 milligrams is considered to be a deadly dose for more than 95 percent of the American public. It takes only a small amount of fentanyl inhaled through the nose or mouth and absorbed by mucous membranes to cause severe adverse reactions. However, brief skin contact and incidental dermal absorption are unlikely to cause toxicity symptoms.

A statement released by a joint task force of the American College of Medical Toxicology and American Academy of Clinical Toxicology says the risk of clinically significant fentanyl exposure to emergency responders is extremely low through the skin. The statement further recommends nitrile gloves as sufficient for routine handling of the drug.

The ACMT and AACT report there have been no reports of first responders with symptoms consistent with opioid toxicity from only incidental skin contact. While there have been first responder reports of exposure, including symptoms of drowsiness and lethargy to the point of coma, lowered respirations and pinpoint pupils, none reflected full overdose toxicity.

On the Job

Although emphasis has been focused largely on fentanyl exposure for police and emergency medical technicians, correctional officers are also at risk. For example, COs often conduct cell searches under time restraints due to the large amount of inmate movement required to gain access to cells.

During a rushed process, officers can easily neglect their personal safety precautions creating an increased risk for exposure. It is imperative that COs always wear personal protective equipment when searching cells, including nitrile gloves and dust masks to protect themselves.

In a recent survey conducted by Smiths Detection and CorrectionsOne, more than 85 percent of COs said they were somewhat or very worried about exposure to fentanyl. Unfortunately, 32 percent also said their correctional facilities have no plan or procedures in place to control exposure or decontamination. Almost half (45 percent) said facility staff handles the decontamination procedures.

Take Precautions

Given these results and the ongoing nature of the opioid crisis, COs must be properly trained to recognize and guard against exposure hazards. Officers must follow established guidelines as detailed in agency policy regarding protective gear such as dust masks, safety eyewear and gloves.

Many police agencies now require officers to carry naloxone (aka Narcan) on their person. Naloxone is an overdose antidote for opioid exposure. In addition to donning appropriate protective gear, portable detection tools can dramatically increase officer safety by swiftly determining the nature of unknown substances on the spot.

Testing and Identification

The ability to quickly detect and identify unknown substances, especially those suspected to be narcotics, is critical for all officers. Any time you come across a mysterious contraband substance during a search, it is critical to determine what you are dealing with.

Should you come across a small baggie of unknown powder in a cell or on an inmate, it is impossible to determine simply by sight what the substance could be. A portable, handheld testing device such as the Target-ID by Smiths Detection can analyze the substance and identify narcotics, synthetic designer drugs or cutting agents in less than a minute.

The Target-ID weighs 5.4 pounds and can be loaded with a library of up to 2,500 identifiable substances, with capabilities of adding another custom reference list of up to 500 more. The device will not destroy the tested sample, which is useful when compiling case evidence.

Conclusion

Hysteria around reports of death from simple dermal exposure to fentanyl should be laid to rest in light of recent evidence. Medical professionals have advised that fentanyl cannot be absorbed through the skin into the bloodstream quickly enough or in large enough amounts to cause death.

COs and other law enforcement professionals should focus on routine safety precautions, including gloves, as well as face masks to avoid inhalation, coupled with an officer’s common sense and standard safe workplace practices in order to reduce the risk of fentanyl exposure.

Download a PDF version of this story here.

Written in collaboration with correctionone.com